Medical Questions > Conditions and Diseases > Arthritis Forum

NSAIDs and elevated liver enzyme levels

User Profile
In recent two months, liver enzymes have been increasing, AST now > 250. As a result, I have been told to stop Methotrexate, paracetamol, diclofenac, and the statin. I am allowed 500 mg naproxen sodium bid and topical steroids. The plan is to try another DMARD once liver enzymes stabilizes. My rheumatologist has applied for government funding of anti-TNF biologic therapy.

My question is what are my pain reliever/NSAID options that are not associated with liver irritation. I'm doing ok right now but I'm very anxious about having no options if my symptons get worse before my liver improves. At the same time, I don't want to do anything that will make my liver enzymes high because that prevents switching DMARDS.

Thanks


Did you find this post helpful?
|

User Profile
replied November 28th, 2008
Arthritis Answer A4999
Current medical status: Diagnosed with PsA 1 year ago. Had 20 year history of mild plaque psoriasis on knees and elbows. Prior to arthritis symptons developed psoriasis of face and genitals. Arthritis progressed slowly after worsening of skin condition. Currently have dactylitis of 4 toes and 1 finger; enthesitis of right heel and left knee. Enthesitis of 1 vertebra.
Current medical treatment: Treated for 9 months with methotrexate, reaching dose of 20 mg once/wk subcutaneous. Seemed to provide significant improvement in joints, skin and nails. Paracetemol 650 tid, diclofenac 75 mg bid. Also take simvastatin 20 mg od and androgel (topical testosterone 1%) 5 g / day.


The Non-Steroidal Antiinflammatory drugs (NSAID) you have been taking decrease the pain by decreasing the inflammation. No other pain reliever can decrease the pain so efficiently and not decreasing the inflammation at the same time.


Unfortunately, all NSAIDs can cause hepatic symptoms including increased liver enzymes. Furthermore, Non-Steroidal Anti inflammatory drugs should be used with caution when administered concomitantly with methotrexate, because they can enhance the toxicity of methotrexate. Liver enzyme elevations are frequently seen after prolonged use of methotrexate. They are usually transient and asymptomatic.


|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
Must Read
Abdominal pain and bellyaches are common. Though most cases of abdominal pain aren't serious, sometimes you will need to see a doctor. We’ll review some of...
Abdominal pain can be uncomfortable but is very common. But when is pain in the abdomen serious? Learn how to describe your symptoms more accurately so that yo...
It's important to "know your pain" to help your doctor diagnose the reason behind abdominal pain. Read on for more tools and information about how to diagnose ...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Arthritis , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.